Maryland, 2025

Flash Flooding and Flood in Maryland, June 18, 2025

June 18, 2025 · NWS LWX · 4 events in 2 counties and zones

Multiple rounds of slow-moving showers and thunderstorms developed along a weak frontal boundary. These storms produced locally heavy rainfall from Montgomery County to Anne Arundel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Multiple rounds of slow-moving showers and thunderstorms developed along a weak frontal boundary. These storms produced locally heavy rainfall from Montgomery County to Anne Arundel County. Rainfall amounts of two to four inches were observed with several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:11 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 18, 2:11 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Wed Jun 18 2025

.SYNOPSIS...
Intense thunderstorms will linger this afternoon as a shortwave
moves overhead. Another round of intense thunderstorms are
expected Thursday as a cold front pushes across the region.
Drier conditions but very warm temperatures expected Friday
through the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A Severe Thunderstorm Watch is in effect until 7pm this evening
from the Blue Ridge Mountains and areas to the east. A Flood
Watch is in effect until 8pm this evening for the northern Blue
Ridge Mountains and areas to the east, except for far southern
MD.

A few clusters of intense thunderstorms are moving across
northeastern VA, Northeast MD, as well as southern MD and the
Chesapeake Bay. These storms have a history of producing
torrential rainfall that will lead to flash flooding in spots,
as well as large hail and possibly wind gusts over 50 mph.
Additional showers are peppering the northern half of the
region, particularly along and north of I-66. Additional showers
and thunderstorms could develop late this afternoon into early
this evening before convection settles for the overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Another active day on Thursday as the main cold front pushes
through the region. The best time for showers and strong to
severe thunderstorms will be between 2pm and 8pm. The main
threats will be damaging winds, large hail, heavy rainfall and
possibly tornadoes. High temperatures will reach the lower to
middle 90s prior to convection developing and moving east with
the cold front.

Convection will come to an end Thursday night with lowering
humidity in the wake of the frontal passage. Lows Thursday night
will fall back into the low to mid 60s. Areas of fog will
remain possible near the water and in the valleys.

Previous discussion...
Friday looks to be the best day of the next 7 when it comes to
temperatures and low humidity. Strong upper level ridging and
surface high pressure will build over the eastern CONUS through
the weekend. The high and upper level ridge will continue to
strengthen each day bringing warming temperatures and eventually
more humidity. FOr Friday, expect highs back in the mid to
upper 80s with dewpoints in the 50s and low 60s. Overnight lows
Friday night will fall into the upper 50s and low 60s west of
the Blue Ridge with mid to upper 60s in the metro areas.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Strong upper level ridging builds over the Mid-Atlantic throughout
the long term period, leading to dry conditions and warming
temperatures. At the surface, high pressure builds over the eastern
CONUS through early next week. High temperatures on Saturday will be
in the 80s for most with those in the valleys and metro areas
reaching the low 90s. As temperatures warm through the long term
period, high temperatures rise into the 90s with the potential for
some locations nearing or exceeding 100 degrees. Come early next
week, even those at higher elevations will be in the upper 80s to
low 90s. In addition to warming temperatures, dew points increase
throughout the period leading to head indices reaching triple
digits. Tuesday currently looks to be the warmest day of the long
term with high temperatures in the upper 80s to 100 and heat indices
between 100 and 110 along the I-95 corridor.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR this afternoon. Temporary sub-VFR drops will be possible at
times through 7pm to the east of the Blue Ridge as showers and
thunderstorms impact the terminals. Coverage will be limited
with damaging winds and localized flash flooding once again as
the primary concerns.

VFR conditions are expected Thursday. Temporary drops to sub-
VFR conditions may be possible in thunderstorms especially
Thursday afternoon and evening (19-00z/2-8pm). VFR conditions
are expected Friday with west to northwest winds 5-10 knots
becoming south.

VFR conditions are expected Saturday and Sunday across all terminals
as surface high pressure builds over the Mid-Atlantic. Southerly
winds on Saturday shift to westerly on Sunday, gusting blowing 5 to
10 knots each afternoon.

&&

.MARINE...
Sub- SCA level southerly winds over the waters this afternoon
at less than 15kts. SMW are being issued due to scattered
showers and thunderstorms this afternoon and evening hours.
Highest coverage for storms this afternoon will be through 8pm.

SMWs are possible given thermodynamic and kinematic environment for
Thursday in any thunderstorm. SCA conditions likely return with cold
frontal passage Thursday into Friday. West to northwest winds are
expected Friday.

Southerly winds on Saturday shift to westerly on Sunday. Winds are
expected to remain below Small Craft Advisory criteria both days as
surface high pressure builds over the forecast area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flood Watch until 8 PM EDT this evening for MDZ004>006-011-013-
     014-016-503>508.
VA...Flood Watch until 8 PM EDT this evening for VAZ053-054-505-506-
     526-527.
WV...None.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...KLW/EST
SHORT TERM...EST
LONG TERM...AVS
AVIATION...AVS/KLW/EST
MARINE...AVS/KLW/EST
Hazardous weather outlook, Jun 18, 11:45 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1245 PM EDT Wed Jun 18 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-191645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect until 8 PM this evening. Scattered
instances of flash flooding are possible due to heavy rain
associated with thunderstorms.

A Severe Thunderstorm Watch is in effect until 7 PM. A few severe
storms with damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-191645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect until 8 PM this evening for portions of
central Maryland and northern Virginia. Scattered instances of
flash flooding are possible due to heavy rain associated with
thunderstorms.

A Severe Thunderstorm Watch is in effect until 7 PM for portions
of central Maryland as well as northern Virginia. A few severe
storms with damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible Thursday afternoon. There is the
potential for considerable storm damage from 70 mph gusts.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-191645-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1245 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible Thursday afternoon.

An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 1:00 PM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
200 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Tstm Wnd Dmg     1 W Laytonsville        39.21N  77.17W
06/18/2025                   Montgomery         MD   Emergency Mngr

            Trees down near the intersection of Brinks Rd and
            Woodfield Rd.

&&

Event Number LWX2505349

AVS
Local storm report, Jun 18, 1:32 PM EST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
232 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             Severna Park            39.08N  76.57W
06/18/2025  M1.00 inch       Anne Arundel       MD   Amateur Radio

            Quarter size hail

&&

Event Number LWX2505354

KLW
Local storm report, Jun 18, 1:48 PM EST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
248 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             1 NNE Odenton           39.07N  76.69W
06/18/2025  E1.00 inch       Anne Arundel       MD   Social Media

            Quarter sized hail estimated near Odenton.

&&

Event Number LWX2505355

AVS
Local storm report, Jun 18, 1:58 PM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
258 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Tstm Wnd Dmg     1 ENE Clarksville       39.21N  76.92W
06/18/2025                   Howard             MD   Emergency Mngr

            Trees down near the 5700 block of Trotter Rd.

&&

Event Number LWX2505356

AVS
Local storm report, Jun 18, 2:07 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
307 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             1 ENE Severn            39.14N  76.67W
06/18/2025  M1.25 inch       Anne Arundel       MD   Trained Spotter

&&

Event Number LWX2505359

BELAK
Local storm report, Jun 18, 3:05 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
405 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     Hail             Fort Meade              39.11N  76.74W
06/18/2025  M1.25 inch       Anne Arundel       MD   Trained Spotter

&&

Event Number LWX2505360

BELAK

The radar

The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flood, Anne Arundel

When
June 18, 3:24 PM EST to 5:24 PM EST
Where
Anne Arundel County, 0.52 mi SW of Naval Academy to 0.11 mi NNE of Annapolis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.975, -76.487

Dock Street and Compromise Street currently closed due to high water. Other areas impacted with high water downtown, but streets not closed.

Flash Flood, Montgomery

When
June 18, 5:44 PM EST to 7:15 PM EST
Where
Montgomery County, 1.75 mi NE of Carderock Spgs to 1.6 mi NNE of Carderock Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.020, -77.150

Bells Mill Road between Democracy Boulevard and Falls Road closed due to high water at least 6 inches deep flowing across the road.

Flash Flood, Montgomery

When
June 18, 5:45 PM EST to 7:15 PM EST
Where
Montgomery County, 1.4 mi E of Glen to 1.96 mi WSW of Luxmanor
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.049, -77.194

Water rescue at Tuckerman lane and Coldstream Drive. Road closed due to high water flowing across road at least 12 inches deep.

Flash Flood, Montgomery

When
June 18, 6:20 PM EST to 7:15 PM EST
Where
Montgomery County, 0.69 mi N of Carderock Spgs to 0.46 mi NNE of Carderock Spgs
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.010, -77.170

Montgomery County stream gauge showed 7 foot rise in 45 minutes on the Cabin John Stream at 8110 Bradley Boulevard. The road was closed with one foot of water flowing across the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259453, 1259450, 1259451, 1259452.